Oklahoma, 2010

Damaging Wind in Oklahoma, August 12, 2010

August 12, 2010 · NWS TSA · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon hours across portions of eastern Oklahoma where hot and very humid conditions existed. One storm produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms developed during the afternoon hours across portions of eastern Oklahoma where hot and very humid conditions existed. One storm produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 12:50 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 12, 12:50 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT THU AUG 12 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON...DISSIPATING
THIS EVENING. OTHERWISE...VFR CONDITIONS EXPECTED. LIGHT SOUTH
TO SOUTHEAST WINDS GENERALLY...BUT DIRECTION WILL AT TIMES BE
VARIABLE DUE TO THE WEAK PRESSURE GRADIENT.

&&

.PREV DISCUSSION... /ISSUED 147 PM CDT THU AUG 12 2010/

..UPDATE...

DISCUSSION...
ISOLATED CONVECTION HAS DEVELOPED FARTHER WEST THAN EXPECTED
EARLIER. UPDATED FORECAST FOR THAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  104  80 104  82 /  20  10  10  20
FSM  103  79 104  79 /  20  20  10  10
MLC  104  75 105  79 /  20  10  10  10
BVO  104  73 105  76 /  10  10  10  20
FYV  100  73 100  75 /  20  20  10  20
BYV   99  75 100  76 /  20  20  10  20
MKO  103  75 104  77 /  20  10  10  20
MIO   99  75 101  77 /  10  10  10  30
F10  102  78 103  77 /  20  10  10  20
HHW  100  76 103  78 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 11 PM SATURDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 11 PM SATURDAY FOR OKZ049-OKZ053-OKZ063-
     OKZ068-OKZ069.

AR...HEAT ADVISORY UNTIL 11 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 11 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...02
Hazardous weather outlook, Aug 12, 12:00 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU AUG 12 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU AUG 12 2010

...OPPRESSIVE AFTERNOON HEAT THROUGH SATURDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON...ENDING THIS EVENING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED...SPREADINDEX=41.
	AREA...MAINLY NORTHWEST OF INTERSTATE 44.
	ONSET...THIS AFTERNOON.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER FAR EAST AND
SOUTHEAST OKLAHOMA...AS WELL AS NORTHWEST AND WEST CENTRAL
ARKANSAS. GUSTY SURFACE WINDS WILL BE POSSIBLE WITH ANY OF THESE
STORMS.
HEAT INDICES WILL CLIMB TO BETWEEN 105 AND 115 THIS AFTERNOON OVER
MUCH OF THE AREA...DUE TO RELATIVELY HIGH HUMIDITIES AND HIGH
AMBIENT TEMPERATURES.
THE HIGH TEMPERATURES IS CAUSING VEGETATION TO BECOME VERY DRY.
ALTHOUGH WINDS ARE GENERALLY LIGHT...ANY WILDFIRES THAT DEVELOP COULD
SPREAD QUICKLY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH TEMPERATURES WILL CONTINUE THROUGH SATURDAY BEFORE A COLD
FRONT DROPS INTO THE AREA. THERE WILL BE A CHANCE OF THUNDERSTORMS
WITH THE FRONT...BUT IT IS UNCERTAIN AT THIS TIME THAT ANY STORMS
WOULD BE SEVERE.
THERE WILL BE AN ELEVATED THREAT FOR THE SPREAD OF WILD FIRES ON
FRIDAY DUE TO INCREASING LOW LEVEL WINDS AND THE DRY STATE OF MUCH
OF THE VEGETATION. THIS WILL BE ESPECIALLY TRUE IN THE AFTERNOON
AND EARLY EVENING WHEN HUMIDITIES WILL FALL TO AROUND 30 PERCENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 12, 1:11 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
211 PM CDT THU AUG 12 2010

OKZ060-067-070-121945-
MUSKOGEE OK-TULSA OK-WAGONER OK-
211 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     WESTERN WAGONER AND SOUTHEASTERN TULSA

AT 211 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEBLUFF...
STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...STONEBLUFF AND COWETA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3603 9576 3596 9560 3582 9572 3584 9576
      3586 9576 3586 9581 3588 9585
TIME...MOT...LOC 1911Z 076DEG 0KT 3588 9576

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okmulgee

When
August 12, 1:58 PM CST
Where
Okmulgee County, 2 mi S of Henryetta
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.421, -95.980

Strong thunderstorm wind blew off the roof of a barn, damaged a mobile home, and blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254449.